Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe edema in the legs without any other signs of injury?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16512 Questions

default
Posted on Wed, 23 May 2018 in Lump
Question: Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression. Currently takes medication for depression and hypertension, plus otc antihistamines and occasional NSAIDs. Patient uses a CPAP machine to treat sleep apnea. Patient had a physical exam 1 month ago, with all liver, kidney, and blood values within normal limits. Cholesterol is also within normal limits.
Approximately 100 hours ago, patient tripped on a curbing and fell to the ground. Aside from 2 minor abrasions (nose and forehead), and bumps on both shins, patient was well, got up, walked away without incident. Two hours later, patient drove home (150 miles) in a 30-foot camper.
There was immediate, significant swelling at the site of the bumps on the shins, but no pain on motion or activity. There is no sign of blood under the skin (like a bruise), but edema in both legs continued to increase. By 48 hours, edemas had expanded, including ankles and feet. Left greater than right, but little difference. No pain was noted, except that tight skin is very sensitive, and the pain of edema.
Patient has been drinking lots of water, and has added 40 mg. furosemide at 6 am and 6 pm. She has also been using a warm whirlpool daily.
Question: What could be causing this edema without any other sign of injury?
doctor
Answered by Dr. T Chandrakant 22 minutes later
Brief Answer:
Elevation of affected limbs above heart level in laying down position.

Detailed Answer:
Hi.
Thanks for your query about a 73 and half year old lady.
Noted the history well and understood the concerns:
The laxity under the skin particularly in the lower limbs increases allowing accumulation of edema even on trivial injuries and since there is spread of the edema one may not find any bruising.
I would advise her the following in such a situation:
Elevation the affected limbs above heart level in laying down position is the best way to reduce the edema by dependent drainage technique. This can be done by elevating with support from thigh to the heels with the level of heels above the heart level.
Complete rest.
Clinical evaluation by a Doctor for probable cause and to see for or rule out other causes by X-rays, ultrasonography of the affected areas and any other tests as may be needed; it is better to rule out other causes by investigations as mentioned and that of blood and urine.

I hope this answers your query and helps further.
Any cold or hot fomentations may not help after such a long time.
Anti-inflammatory medications like Ibuprofen or serratiopeptidase may help for early resolution.
Continue the medical management.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Furosemide

doctor1 MD

my dad is an 82 year old, asian male, w/ history of cardiomyopathy, hypertention and borderline diabetes. He has ICD implanted on October 2006.He was seen recently for his complaint of bilateral edema and pain on his feet. Though the swelling does not occur at the same time. He s been experiencing the pain and swelling since August of 2010. The swelling and pain is alternating on each feet. He shows elevation on his uric acid level and responds on Naproxen. Due to his other medical condition, the provider has concern on putting him on Naproxen for a long period of time. His most recent lab results performed on 12/21/10 shows the following: Glucose: 114, Bun : 30, Creatinine 2.0, eGFR- other : 34, eGFR African American : 41, Calcium : 9.4, Total Protein : 8.6, Albumin : 3.7, Bilirubin, Total : 0.7 Alakaline Phosphatase : 121, AST : 23, ALT : 42, Sodium : 140, Potassium : 3.9, Chloride : 104, CO2: 28, Cholesterol : 137, Triglyceride : 214, HDL : 34, LDL (Calculated) :60, Cholesterol: HDL Ratio: 4.0, LDL:HdL Ratio: 1.76, VLDL (Calculate) 43, Abs. Monocyte: 0.6, Abs. Eosinophil : 0.2, Abs. Basophil : 0.0, PSA, Free: 0.29, PSA Total : 0.63, PSA, Free% Calc : 46, Free T4 : 1.56, TSH : 1.27, WBC Count: 7.4, RBC Count : 4.59, Hemoglobin : 14.2, Hematocrit : 41.5, MCV : 90, MCH : 90, MCHC : 34.2, RDW: 13.2, Platelet Count: 210, Diff Type : automated, Neutrophil: 60, Lymphocytes: 28, Monocyte: 9, Eosinophil: 3, Basophil: 0, aba. Neutrophil : 4.4, Aba. Lymphocite: 2.1. An X-ray of his bilateral ankle taken on 12/21/10 shows moderate degenerative change. Three views of each ankle were obtained for a total of six views. Bony mineralization is normal. No fracture or acute osseous abnormality is evident. The joint spaces are well maintained with minor osteophyte formation. He is presently scheduled for his ICD battery replacement on February 4, 2011. Today, I ll take him for the following lab works: Renal Panel, 24-hr Urine Protein and Creatine and Hba1c. The patient is currently taking the following medication: Micardis 40mg once a day, Coreg 6.25 Twice a day, Furosemide 80mg Twice a day, Theragran-M once a day, Zocor 40mg once daily, Singulair 10mg once daily. I am his daughter and I am the one responsible for his health care. Thank you very much for your time. I need your guidance. I have concern about his stability prior to his scheduled procedure. I know that it is a n out-patient procedure. However, I cannot afford to overlook any other possible medical condition. I look forward to your reply.

doctor1 MD

Mom is 90 years old, hospitalized for heart attack May 26. She is now taking digoxin .125 mg, enalapril 5 mg, furosemide 20 mg, metoprolol 12.5 mg, potassium 20 meq, synthroid 88 mcg. Her blood pressure and heart rate is so low that her home machine won't register it. Took bp at grocery store: Wednesday 91/33, heart rate 71; Thursday 69/34, heart rate 0. Checked heart rate at home on finger device: 70-74. She also has arrhythmia (ongoing before heart attack). She feels terrible, very low energy, no appetite, diarrhea. Research on meds indicate conflicts e.g. furosemide and digoxin; enalapril and furosemide. What is your opinion of this med cocktail?

doctor1 MD

I have recently developed small patches of watery blisters on both arms at the inside top of the elbow fold. They itch like crazy! I have recently been prescribed Furosemide, Spironolact and Omeprazole. Is it possible the blisters are a side effect of one or more of these drugs?

doctor1 MD

Hello doctor,sys my father has been going through a series of ailments like kidney,liver , heart. Yesterday he got discharged from the hospital after a series of 3 dialysis. we have been given some medicines ,which we would like to know what are they for and if there is any side effects of it. your help will be really appreciated. Tab Astor 1-1-0 Tab Deplatt 75mg 1-0-0 Tab Cordarone 100 mg 1-0-0 Tab Synprotik 1-1-1 Tab Vibact BD 1-0-1 for 3 days Tab Isolazine 1 tab od 1-0-0 Tab Ceftum 500 mg 1-0-1 Tab metformin 500mg 1-1-1 before meals. Tab Lasix 20 mg 1-1-1 cap aciguard 1-0-1 Syp Duphalac 20cc 1-0-1 these are the medicines prescribed by the doctors. Kindly help us know why these medicines are used for.

doctor1 MD

I take medication and cannot take pills so I cruch them and put them in water and wait til they dissolve then drink it my medication list is metoprolol tartrate 50 mg I daily.i also take metformin hcl 1000 mg 1/2 tablet twice a day lisinopril 10...

doctor1 MD

I am 81 years old, male and have been taking diuretics ( furosemide 40mg twice per day for a number of years to control conjestive heart failure . I take klorcon potassium supplement 10 mg x 2 at 9pm daily. Lately it seems that I may need more...